Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Citalopram Hydrobromide tabs (ADs) 20mg

(97 Posts)
biglipskissinunderthemistletoe Tue 13-Dec-05 10:24:19

What are your experience using them? as i have been given them by my docs today as ive got a depression

feastofsteven Tue 13-Dec-05 10:26:43

Only ever used them for a week, as stopped taking them when found out I was PG. Didn't get any side effects on starting them (think the mild nausea was due to being 5 weeks PG, in hindsight )

They'll probably take between 2 and 6 weeks to work. You might get temporary side effects the first two weeks, while your body gets used to them - like being more anxious, nausea, upset tummy etc.

WigWamBam Tue 13-Dec-05 10:34:48

I was on Citalopram for about 9 months. For the first couple of weeks I had a few side effects (nausea, constipation, diarrhoea, wooly-headedness etc) but then settled down well. The only long-term side-effect I had was a feeling of having an electric shock in my head every time I turned it. That's apparently an unusual side-effect with Citalopram though.

20mg as a starting dose will probably mean they will increase the dose later; when mine was increased I had a couple of days where I felt a bit nauseous but nothing more than that.

I stopped taking them pretty easily, I was meant to be changing to a different ad because Citalopram didn't really help me much, and I just reduced the dose slowly and came off them completely over a couple of weeks. No problems with withdrawal, just a bit of nausea for a couple of days when I first dropped the dose.


My doctor prefers to prescribe Citalopram as it's well tolerated, less side-effects and withdrawal is easier than with many of the other SSRIs, and certainly once I got over the first couple of weeks I had no real problems with them (apart from the fact they didn't work for me - but that doesn't mean they won't be right for you).

Hope you get on OK with them.

biglipskissinunderthemistletoe Tue 13-Dec-05 13:39:15

its doesnt say on hte box when the best time to take them - day or night? and docs didnt mention it either

nikcola Tue 13-Dec-05 13:40:32

i take mine at night xxx

WigWamBam Tue 13-Dec-05 13:43:02

My GP recommended to take them at bed time, because he feels that the initial side effects are stronger in the couple of hours after taking the tablets, so you might as well be asleep while they're at their worst. I have seen other people on here ask the same question though, and the general concensus seems to be that there's no "right" time to take them, as long as you take them at the same time each day.

biglipskissinunderthemistletoe Tue 13-Dec-05 13:57:17

thanks..il start 2nite x

lunavix Tue 13-Dec-05 13:58:41

I was told not to take ADs at night as it disrupts sleep as they're a mild stimulant...

WigWamBam Tue 13-Dec-05 14:04:21

How odd ... my GP was definitely of the opinion they were better taken at bedtime. I certainly didn't find that they disrupted my sleep.

SHHHHsantaiscoming Tue 13-Dec-05 19:29:59

I have also just been prescribed these. My GP advised me to take them in the morning. I have started taking them but may stop as I feel so sick and like a zombie...Everytime I yawn I feel as though I'm going to throw up...

Donbean Tue 13-Dec-05 19:33:05

I take mine at bedtime too, just because the side effects are worse within an hour of taking them. At that time im asleep.
They actually make me sleepy.

WigWamBam Tue 13-Dec-05 19:33:32

Shhhhh, it will only last for a week or so, and then it will settle down. It's only really bad for a couple of days. If these are the right ads for you, it will be worth a few days of feeling off for the benefits that they can give you.

colditz Tue 13-Dec-05 19:35:26

Don't stop, the side effects don't last forever and antidepressants can help so much. It is worth it. you will feel so much better this time next month

SHHHHsantaiscoming Wed 14-Dec-05 22:11:23

biglipskissinunderthemistletoe didn't mean to hijack your thread .

Thanks to others though for your advice. I did stop taking them on tuesday as only just read your posts but think I will start taking them tomorrow..gp says take am but you don't think it will be a problem to take them pm..???

Suppose the side effects for a week are better than feeling so down. Just posted a new thread as I seem to be so irrational ATM. Dh says this is the worst month yet ..

WigWamBam Wed 14-Dec-05 22:20:37

It didn't seem to do me any harm taking them at night - I'd take them at whatever time suits you.

The initial side effects are horrid, but please stick with them. This could well be the thing that gets you back on track, and it has to be worth putting up with a week feeling rough if it means getting your life back.

SHHHHsantaiscoming Wed 14-Dec-05 22:26:00

Thanks wwb.It just worries me,I want to take them but I look to much into the future..I think thats if they make me feel better now what happens when I stop..will I go back to how I feel now.? DH says I need to take one step at a time but somehow I can't..I always try and look into the future. .

WigWamBam Wed 14-Dec-05 22:32:06

It's hard to look to the future though while the present isn't as good as it should be, because the future is clouded by how you feel now.

You have nothing to lose by taking the tablets. If this particular brand don't work, you can try another brand. If they make you feel better then they will lift you out of the depression far enough for you to be able to cope without them.

They have to be worth a try, yes?

SHHHHsantaiscoming Wed 14-Dec-05 22:46:10

will I know that I can cope without them though before I stop taking them..? Sorry to ask so much..
You are right..I have nothing to loose I suppose...

WigWamBam Wed 14-Dec-05 22:51:44

It's hard to say whether you'll know if you can cope without them - but if they work for you then you will definitely cope better while you're taking them, and that in itself will help. My GP reckoned that usually people need to take them for about 6 months after they start to feel better, which gives your system a good chance to recover and gives a good chance of lifting you enough to not need them anymore.

SHHHHsantaiscoming Wed 14-Dec-05 22:53:35

suppose like you said, it's hard to see a brighter side to things as I feel down. Thanks for the advice wwb...I will start them tomorrow pm. I will let you know how I get on. xx

WigWamBam Wed 14-Dec-05 22:56:50

If you need support to get through the first few days you can always post here - there's usually someone around for a bit of virtual tea and sympathy.

I know it's a hard thing to do - ads come with a lot of stigma, and it can be a really hard decision to make to start to take them, but if they work for you, it could be the best thing you could do.

SHHHHsantaiscoming Wed 14-Dec-05 23:08:50

thanks wwb. I see what you mean about the stigma...I have people saying "take em" and then others saying "don't"..Those that says "don't" don't have the bonus of living with me when I am at my lowest....

I will make sure I post on here if I struggle or need a little push. xx

WigWamBam Wed 14-Dec-05 23:11:45

Those that say "don't" have probably never suffered with depression, and don't know how completely and utterly desolate it can leave you feeling.

Hope you get on OK with them, I'm usually around for a chat if I can help at all.

SHHHHsantaiscoming Wed 14-Dec-05 23:21:21

you are right WWB. Both dh & I were against them until now and dh actually said to me tonight that he feels I need them to get me through a rough patch. He doesn't like the idea of ad's but then again agreed that I needed something....At least I have the support of such a wonderful dh and kind people like you on mn.

WigWamBam Wed 14-Dec-05 23:24:17

The idea of ads is usually worse than the experience - and generally the idea of ads that people have is of women being hooked on Valium for twenty years. They are a lot different now to what they were in the past, but the stigma still seems to remain.

Are you going to start taking them tonight or will you start them tomorrow? The sooner you start, the sooner the side effects will stop!

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now